MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM 3D; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-3-8-3D
Medical Device Problem Codes Separation Failure (2547); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the qc-2-6-3d coil was used to close the distal blood vessel, but it became stretched.It was noted there was no friction, and a continuous flush was used.After withdrawal, a replacement coil of the same type was used and surgery continued.The distal embolization was completed, but when the qc-3-8-3d coil was used for the proximal embolization, the coil could not be deployed after adjustment.The physician had not used an instant detacher, and the manual method was used once.The coil fell off when it was removed from the body.A replacement coil was used to complete the procedure with no further issues.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm of the left internal carotid artery with a max d iameter of 5 mm and a 4 mm neck diameter.It was noted the patient's blood flow was high and vessel tortuosity was moderate.Ancillary devices include a 6f-105 intracranial support catheter, avigo guidewire, echelon 10 microcatheter.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information was received reporting that repeated adjustments of the coil were made when navigating to the legion which resulted in the coil stretch damage.No pushwire damage was noted.
 
Additional Manufacturer Narrative
Product analysis findings: the axium coil was returned for evaluation within the outer carton; inside of a biohazard bag and a shipping box.There was no catheter returned with the axium coil.The implant coil was still attached to the pushwire.The ai and coupler tubing was present and intact; indicative of the mechanical detachment was not attempted.In addition, the break indicator at the manual detachment location was still present and intact; indicative of manual detachment was not attempted at this location.Furthermore, the implant coil appeared to be damaged and stretched; with the polypropylene still intact.Bends were found at 15.0cm to 27.0cm from the proximal end.No other anomalies were observed.Based on the returned device, the customer's complaint could not be confirmed as the returned axium coil was still attached to the pushwire.However, the implant coil was found to be damaged and stretched.In addition, the pushwire was also found to be bent.It is likely that these damages occurred when the customer attempted to advanc e the axium coil through the catheter against the resistance.However, the cause for resistance could not be determined.Possible cause of resistance include patient tortuous anatomy.There was no non-conformance to specifications identified that led to the reported issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM 3D
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10865529
Report Number2029214-2020-01144
Device Sequence Number14266378
Product Code KRD
UDI-Device Identifier00847536029897
UDI-Public00847536029897
Combination Product (Y/N)N
Initial Reporter CountryCH
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/03/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/05/2023
Device Model NumberQC-3-8-3D
Device Catalogue NumberQC-3-8-3D
Device Lot NumberB036156
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/11/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/16/2020
Supplement Date Received by Manufacturer11/20/2020
01/24/2021
Initial Report FDA Received Date11/18/2020
Supplement Report FDA Received Date12/09/2020
02/03/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age61 YR
Patient Weight90